A patient presents three months post-transplant with fever. What are the common and uncommon infections that should be in the differential diagnosis?
In an immunocompromised patient with fever, the presence of infection must be ruled out. The types of infection that are seen depend on: the time post-transplant; the type of immunosuppression; the use or non-use of prophylactic medications; and the serologic status of the donor and recipient. For example, donor-derived bacterial infections more commonly occur in the very early post-transplant period. Others, like BK virus infection, usually do not occur in the first few weeks post-transplant, but often present in the one or two years post-transplant. Disease caused by other pathogens, such as hepatitis C, may take several years to become apparent.
In a patient three months post-transplant, routine urinary tract infections and pneumonia need to be ruled out. Viral infections such as cytomegalovirus may be seen if no prophylaxis was used or has been recently discontinued, especially if the patient is a CMV mismatch. Pneumocystis jiroveci or toxoplasmosis may also be seen in the absence of prophylaxis. If testing for the above is negative, then less common bacterial, viral and fungal causes need to be considered.
An 18-year-old woman two years post-heart transplant presents with fever, weight loss and adenopathy. You suspect that she has post-transplant lymphoproliferative disease (PTLD).
What are the risk factors for PTLD? What therapeutic interventions are available?
Post-transplant lymphoproliferative disease (PTLD) refers to a heterogeneous group of lymphoproliferative diseases. These are often, but not always, associated with the Epstein-Barr virus (EBV). Patients who are serologically negative for EBV and receive an EBV-positive organ (EBV mismatch) are at an increased risk of PTLD; for this reason, pediatric patients are a higher-risk subgroup. Cytomegalovirus and hepatitis C may also be risk factors. Use of lymphocyte-depleting antibody therapy and the total degree of immunosuppression are also risk factors.
There are a variety of histologic lesions in PTLD, including an infectious mononucleosis-like picture, polymorphic PTLD, Hodgkin’s lymphoma-like PTLD and monomorphic PTLD that can appear like a B-cell, T-cell or natural killer lymphoma.
Treatment of PTLD depends on the severity of the histologic lesion and the presence or absence of EBV in the abnormal cells. Reduction of immunosuppression alone may result in improvement of early stage lesions. For EBV-positive cases, ganciclovir or valganciclovir have been used. For true lymphomas, chemotherapy is usually indicated, often combined with rituximab in the case of B-cell lymphomas.
A lung transplant patient is diagnosed with cytomegalovirus (CMV) infection. What tests can be used to make the diagnosis? What therapy would you use to treat the disease, and how would you monitor the patient in order to decide when to stop treatment?
Risk factors for CMV include: CMV mismatch (donor is serologically CMV-positive and recipient is CMV-negative); use of lymphocyte-depleting therapy; and absence of antiviral prophylaxis in patients at risk.
The most common manifestation of CMV disease is a viremic syndrome, with fever, fatigue and myalgias; CMV can also cause tissue-invasive disease, such as hepatitis with transaminitis; esophagitis; colitis; leukopenia; and pneumonitis.
The two most common tests used to diagnose CMV infection are pp65 antigenemia and CMV viral load measured in peripheral blood by PCR. CMV antigenemia has been considered the gold standard for detection of CMV disease. However, it requires laboratory expertise and fresh blood samples. Viral load testing by PCR is more sensitive and may allow for pre-emptive treatment. However, the relationship between viremia and CMV infection is not perfect. The diagnosis can also be made by examination of infected tissue, as in CMV colitis.
In the current guidelines, either IV ganciclovir or oral valganciclovir are the recommended first-line agents, based on efficacy and lack of nephrotoxicity compared to cidofovir or foscarnet. Immunosuppression should be reduced if possible. CMV hyperimmune globulin may be used as an adjunct in patients with severe tissue-invasive disease. CMV viral load or antigenemia should be monitored weekly while on treatment, and antivirals should be continued for at least 1 week after the viral load becomes undetectable.
Compare cyclosporine, tacrolimus, sirolimus, steroids, azathioprine and mycophenolate for their effect on the risk of hypertension, hyperlipidemia, and hyperglycemia post-transplant.
Hypertension is a common side effect of cyclosporine, tacrolimus and steroids.
Hyperlipidemia is more commonly seen with cyclosporine than tacrolimus. Sirolimus and steroids also cause hyperlipidemia.
Hyperglycemia is more common with tacrolimus than cyclosporine. Steroids can also cause hyperglycemia. Sirolimus has also been reported to increase the risk for diabetes.
Azathioprine and mycophenolate do not affect the cardiovascular risk profile.
A summary of the effects on cardiovascular risk factors can be found here.
A lung transplant patient is on cyclosporine, azathioprine, and prednisone, along with calcium carbonate, metoprolol, diltiazem, allopurinol, simvastatin, and zopiclone. A urine culture is positive for Candida and Infectious Diseases suggests treatment with fluconazole.
What drug interactions are present with the patient’s current medication regimen that could be of potential clinical significance? How can you monitor for evidence of toxicity related to these drug interactions? What other drugs interact with immunosuppressants?
In this patient, cyclosporine levels are likely increased as a consequence of calcium channel blockers (diltiazem) and azole antifungals (fluconazole). Also, the toxicity of statin drugs such as simvastatin is increased by the concomitant use of cyclosporine. The metabolism of azathioprine is significantly reduced by allopurinol, and hence, reduction of the azathioprine dose and monitoring of the white blood cell count is required when initiating allopurinol.
Macrolide antibiotics such as erythromycin and clarithromycin may also increase cyclosporine and tacrolimus levels. Protease inhibitors such as ritonavir have a very potent inhibitory effect on cyclosporine and tacrolimus metabolism and cause substantial increases in levels. Calcineurin inhibitor levels can be decreased by anticonvulsants such as phenytoin, carbamazepine and barbiturates; antituberculous drugs such as rifampin and rifabutin; and agents drugs that may inhibit drug absorption in the bowel, such as cholestyramine and Golytely.
Whenever a drug known to interact with calcineurin inhibitors is started or stopped, close monitoring of calcineurin inhibitor levels is necessary to prevent toxicity or subtherapeutic dosing.
In addition, agents such as aminoglycoside antibiotics, vancomycin, and non-steroidal anti-inflammatory drugs may potentiate the nephrotoxicity of calcineurin inhibitors without affecting blood levels.